SESSION TYPE: Critical Care Student/Resident Case Report Posters II
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: Beta blockers are one of the most commonly prescribed medications and have many indications, including hypertension, coronary artery disease, migraine prophylaxis, and symptomatic control of anxiety.
CASE PRESENTATION: A previously healthy 24-year old male with a remote history of polysubstance abuse five years previously was brought to the emergency department for acute onset altered mental status and agitation. On the morning of admission, the patient was found disoriented and agitated. He was restrained by law enforcement with Taser due to severe agitation. Upon arrival to the emergency department, he remained agitated and required chemical and physical restraints. Due to concern for airway protection, he was intubated and sent to the ICU. Upon arrival, he was tachycardiac (155 bpm) and hypertensive (200 /115 mmHg) with diaphoresis and mydriasis. Laboratory results were significant for WBC count of 13.3 x109/L (3.5-10.5), lactate 7.3 (0.6-2.3 mmol/L), CK 510 (52-336 U/L) bicarbonate 16 (22-29 mmol/L) with anion gap of 16. Creatinine and electrolytes were unremarkable. Evaluation for altered mental status, included negative CXR, head CT, cultures, urine drug abuse and toxicology screen (including prescription drugs, methanol, ethanol, acetone, isopropanol, ethylene glycol). In addition, CSF examination was unremarkable. Within 24 hours, patient stabilized and was extubated. Further history revealed ingestion of propranolol tablets the prior evening.
DISCUSSION: Propranolol, specifically, has more central nervous system effects due to its relatively higher lipophilicity allowing it to cross the blood-brain barrier more easily.1 Reported side effects include sleep disturbances, depression, and psychotic behaviors, which have been reported to occur at both low and high doses. The etiology of propranolol induced psychosis is unknown. One hypothesis is that high concentrations in the brain tissue leads to blockade of post-synaptic serotonin and beta-adrenergic receptors, inhibiting norepinephrine release.1 This causes an imbalance between parasympathetic and sympathetic activity, resulting in the side effects of tachycardia, mydriasis, delirium, and diaphoresis.
CONCLUSIONS: Although this is an overall rare side effect of these medications, it is important to remember given their widespread use.
1) McGahan DJ, Wojslaw A, Prasad V, Blankenship S. Propranolol-induced psychosis. Drug Intell Clin Pharm 1984;18(7-8):601-603.
DISCLOSURE: The following authors have nothing to disclose: Diana Kelm, Cassie Kennedy
No Product/Research Disclosure InformationMayo Clinic, Rochester, MN